Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

Is the best HIV drug bad for muscle? Isentress increases CPK

Posted Aug 17 2012 12:00am


CPK is creatine phosphokinase, an enzyme found mainly in the heart, brain, and skeletal muscle. It is tested by taking a blood sample.

High CPK can indicate muscle destruction, heart attacks, central nervous sysmtem issues, and others. Long term exposure of high CPK can load up your kidneys, and may cause muscle loss and weakness.

A CPK blood test is usually not included in the usual lab work unless you ask for it. Sometimes we have no symptoms when CPK is high, but most of the time we have body aches and soreness. CPK can increase with  exercise , but if you exercise frequently and you have baseline CPK info, you can tell what may be drug induced after you start a certain medication.

To make sure your high CPK is not induced by heavy exercise, do not exercise for 5 days and have another test done after that.

Some medications can also increase CPK. Among them are amphotericin B, ampicillin, some anesthetics, blood thinners, aspirin, clofibrate, dexamethasone, furosemide, alcohol, and cocaine. HIV medications like  Isentress and  Selzentry  have also been reported to increase CPK in some patients.

Low thyroid function can also be a cause of high CPK, so get it checked.

There is no treatment. If CPK gets really high, doctors try to switch you to another medication, but it is very difficult for some patients to switch since they have no other options.

Some doctors prescribe corticoid steroids to reduce whatever the inflammation may be, but this is not a cure. Corticoid steroids can lower bone density, cause water retention and fat gain, and have been linked with joint bone dealth (necrosis), so they are not a good option to stay on for the long term.

If you are taking statins with or without fibrates, high CPK may indicate muscle related problems that these drugs can cause in some people. Statins (with or without fibrates) can cause rhabdomyolysis which can cause dustruction of muscle tissue in few patients and increase CPK. Some patients have anecdotally reported improvements of this problem by taking Coenzyme Q-10 (statins lower it) and a good antioxidant formula.

In the old days of heavy  AZT  use, we used to experience muscle myopathy and high CPKs that were sometimes successfully treated with L-Carnitine. I have not seen any data on the use of this supplement for high CPK induced by newer HIV drugs. I use it but my CPK is still higher than normal (If I do not exercise for 2 weeks, my lowest CPK is 400)

In my opinion, high CPK is an under diagnosed issue in aging HIV patients and one that needs to be researched. I am tired of companies denying that their drugs do not cause it. Hopefully, a researcher will read this post and think about innovative ways to manage this side effect.
The HIV-1 integrase inhibitor raltegravir is associated with rare cases of rhabdomyolysis, and pooled safety data from Phase II and III clinical trials show a higher rate of grade 3-4 creatine kinase (CK) elevation in patients receiving raltegravir versus controls (4.2% versus 2.5%). We compared the frequency of skeletal muscle toxicity in HIV-infected adults receiving raltegravir compared to a control group not receiving raltegravir, analysed for associated factors and also assessed for evidence of myocardial toxicity.

This published report shows that raltegravir (Isentress) can increase CPK in some patients:


Is Raltegravir Bad for Muscle? Investigators from Australia followed up on reports of CK elevation from clinical trials of raltegravir by conducting a prospective study assessing CK elevations, myalgias, and myopathy in HIV-infected persons receiving (n=159) or non receiving (n=159) raltegravir (CW O016).  Skeletal muscle toxicity was defined as either: (1) isolated CK elevation; (2) myalgia without motor weakness; (3) proximal myopathy on physical examination; or (4) rhabdomyolysis.  More on this study:  http://www.natap.org/2012/AdverseReactComor/AdverseReactComor_04.htm
Post a comment
Write a comment:

Related Searches